Wildfire, Adair
- When
- January 30, 11:00 AM CST to January 31, 11:00 PM CST
- Where
- Adair forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.884, -94.659 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st of January 2017. The largest wildfires occurred in Haskell and Latimer Counties, where more than 400 acres were burned in each county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st of January 2017. The largest wildfires occurred in Haskell and Latimer Counties, where more than 400 acres were burned in each county. A large wildfire also occurred in Adair County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 30, 5:21 AM CST, 5 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 521 AM CST Mon Jan 30 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions are expected the next 24 hours. && .PREV DISCUSSION... /Issued 320 AM CST Mon Jan 30 2017/ DISCUSSION... Warm low level temps over the area will result in a very warm late January day...and that will be without much wind that typically accompanies temperatures well above seasonal averages during the cool months. Near record high temperatures for some locations today...with the best chances of tying or breaking at Tulsa(74/1931) and McAlester(73/1962). Surface boundary to drift into the area late tonight. Tuesday will remain quite warm for locations ahead of the front...but temperatures behind the boundary will still be above seasonal averages. Cooler air will overspread the entire area by Wednesday as the front clears the region. Zonal upper flow will be maintained for the remainder of the week...and cooler air will remain in place as surface features will be slow to advance. Models continue to differ regarding precip chances this weekend...with ECMWF continuing to indicate little shortwave energy impacting the region within the zonal flow. At this time...Will still show a compromise with low pops Friday and for the first part of the weekend. Depending on the timing...there may be a little freezing rain across far NE OK and NW Friday night/early Saturday morning. Dry with temperatures near seasonal averages expected for Sunday. && .PRELIMINARY POINT TEMPS/POPS... TUL 72 38 63 34 / 0 0 0 0 FSM 70 39 68 41 / 0 0 0 10 MLC 73 40 68 41 / 0 0 0 0 BVO 71 31 62 28 / 0 0 0 0 FYV 66 34 64 34 / 0 0 0 0 BYV 65 38 62 35 / 0 0 0 0 MKO 72 37 65 37 / 0 0 0 0 MIO 68 35 62 31 / 0 0 0 0 F10 74 39 66 37 / 0 0 0 0 HHW 72 39 71 44 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 459 AM CST MON JAN 30 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 459 AM CST MON JAN 30 2017 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. FIRE WEATHER DANGER. RISK...LIMITED. AREA...EASTERN OKLAHOMA WESTERN ARKANSAS. ONSET...THIS AFTERNOON. DISCUSSION... WELL ABOVE NORMAL TEMPERATURES...AFTERNOON RELATIVE HUMIDITY VALUES AROUND 25 PERCENT AND SOUTHWEST WINDS AROUND 10 TO 15 MPH WILL RESULT IN A HEIGHTENED FIRE DANGER THREAT BY THIS AFTERNOON. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY THROUGH FRIDAY...NO HAZARDS. SATURDAY...WINTER WEATHER POTENTIAL. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... A LIMITED RISK OF RAPID FIRE SPREAD WILL EXIST EACH AFTERNOON THROUGH MIDWEEK AS A RESULT OF CONTINUED DRY CONDITIONS...CURED VEGETATION...AND WARM TEMPERATURES. COOLER WEATHER RETURNS BY MID TO LATE WEEK AS A SERIES OF COLD FRONTS MOVE THROUGH THE REGION. A SLIGHT CHANCE OF LIGHT FREEZING RAIN WILL EXIST EARLY SATURDAY MORNING ACROSS FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678069, 678070, 678071.